Together is a new resource for anyone affected by pediatric cancer - patients and their parents, family members, and friends.Learn More
Cancer treatments, including radiation therapy and chemotherapy, can cause a variety of skin problems. Common skin changes include redness, rash, dryness, peeling, and itching. Skin may change color, becoming lighter or darker in places. It is also common for cancer patients to develop sores or cracks in the skin. These skin side effects can cause discomfort and increase risk of infection.
During cancer, patients and families should watch for any sign of skin breakdown and take extra care to protect the skin. Simple steps like moisturizing dry skin, using sunscreen, and watching for signs of infection can help.
Common Skin Changes During Cancer Treatment
Skin changes during radiation therapy are very common. Almost all patients who have radiation will have some temporary skin changes in the treated area. Skin may become red, itchy, dry, or discolored. The skin may peel or develop blisters. Hair loss may also occur in the treated area.
Skin side effects of radiation usually develop slowly over the first few weeks of treatment and improve after radiation therapy is complete. However, skin treated by radiation will be more sensitive to the sun both during and after treatment. Skin treated by radiation may also develop a reaction after chemotherapy called radiation recall.
Skin needs special care during radiation therapy, and it is important to follow the care team’s instructions. Read more about skin care during radiation therapy.
Radiation recall is a skin reaction that can occur when certain chemotherapy medicines are given after radiation therapy. The skin in the radiation treatment area can become red and inflamed and may look like a severe sunburn. Symptoms of radiation recall go away after chemotherapy ends.
Chemotherapy or “chemo” works by targeting fast growing cancer cells. However, chemotherapy can also harm other types of cells like skin cells. Common skin changes during chemotherapy include rashes, redness, and itchy, dry skin. Hair loss is also common with certain drugs. Some chemotherapy medicines cause darkening or other color changes of skin, nails, or hair. Skin discoloration often occurs in areas of skin damage; for example, a patient may develop dark streaks after scratching skin that itches. Sometimes, fingernails and toenails pull away from the nail bed, a condition called onycholysis. Chemotherapy may also cause photosensitivity, making the skin more sensitive to the sun and increasing risk for severe sunburn.
Some drugs can irritate the skin around the IV or injection site and cause sores if the medicine leaks onto the skin. It is important to let a care team member know if there is stinging or burning during an infusion.
The likelihood of a specific skin problem is different for each cancer drug. The care team can help families know what specific skin changes are most likely, when they usually develop, and how long they may last.
Targeted therapies work by acting on specific features that control cancer cells. But these medicines can also change skin cells and other cells of the body, causing side effects. Skin problems during targeted therapy are usually mild and depend on the type and dose of the drug. One of the main skin side effects of targeted therapy is a rash that looks similar to acne. Other common skin changes include itching, dryness, sensitivity to sun, and change in skin color.
Certain drugs can cause a type of hand-foot skin reaction with painful blisters or calluses that form due to friction or pressure. The reaction may also cause numbness, tingling, burning, and increased sensitivity to heat in the hands and feet.
Hand-foot syndrome (HFS), also known as palmar-plantar erythrodysesthesia (PPE), is a skin reaction that appears on the palms of the hands and soles of the feet after treatment with some cancer drugs. It may affect the skin on other parts of the body as well.
Symptoms include tingling, numbness, redness, swelling, peeling, pain, and blistering. The condition can be mild or severe. When hand-foot syndrome is severe, it can be very painful and make it hard to walk or grasp objects.
Risk of hand-foot syndrome is higher with certain chemotherapy and targeted drugs. Medicines that may cause hand-foot syndrome include:
Hand-foot syndrome may develop after weeks or months of treatment. Symptoms usually improve within a few weeks of stopping the medicine.
Patients with hand-foot syndrome should limit activities that place too much friction or pressure on the area. It is important to treat skin gently, limit exposure to hot water, and avoid going barefoot. Patients should also avoid sports and activities that involve running, jumping, and gripping objects.
Treatment for hand-foot syndrome include corticosteroids, skin moisturizers, and medicines for pain. If the condition is severe, the treatment plan may be changed to lower the dose or pause medicine that is causing the syndrome.
Immunotherapy is a treatment that uses the body’s immune system to fight cancer. However, the immune system can also attack healthy cells and cause side effects. Problems such as rashes and itching are common skin side effects of immunotherapy. Loss of skin color and bumps or blisters on the skin may sometimes occur. Patients may also experience hair loss that occurs in small patches or is spread out over the body. Immunotherapy side effects of the skin can develop over weeks or months of treatment.
Patients who undergo stem cell transplant (also known as hematopoietic cell transplant or bone marrow transplant) often have skin side effects due to chemotherapy or radiation. In addition, some patients may have skin problems due to graft-versus-host disease (GVHD). GVHD can be acute or chronic.
In acute GVHD, common symptoms include a skin rash, bumps, and redness. The rash often begins on the neck, ears, shoulders, palms of the hands, or soles of the feet. Skin my itch or burn. If GVHD is severe, sores or blisters may develop on the skin.
With chronic GVHD, patients may have a rash with itching or burning. The skin may be scaly. Bumps, sores, or blisters may develop. Hair loss may occur, and there may be damage or loss of fingernails. Skin may become darker or lighter in color. Skin texture can thicken or harden, causing skin to feel tight and make it hard to move the joints.
GVHD can be severe and may develop months after transplant. If GVHD is suspected, contact the care team immediately.
Read more about chronic GVHD of the skin.
Treatments for side effects of the skin depend on the specific symptoms, severity, and underlying cause. The care team will consider:
General skin care during cancer involves keeping the skin clean and moisturized and protecting skin from irritation, injury, and infection. Depending on the skin problem, a doctor may prescribe a medicine such as corticosteroid, antibiotic, or antihistamine. These may be given as a cream or by mouth. If a skin problem is severe, the cancer treatment plan might be changed until symptoms improve. A dermatologist may be consulted to help with diagnosis and treatment of skin conditions.
During cancer treatment, skin is often more sensitive and easily irritated. Families should let the care team know about any skin changes.
Tips for skin care during cancer include:
Families should let the care team know right away if a medicine or skin product causes stinging or burning, if a sudden rash or itching occurs, if symptoms get worse, or if there are signs of infection. Always talk to your care team before using any new product on the skin.
Reviewed: April 2019